Call Now: 24Hr Addiction Hotline 800-429-5210 Who Answers?

What Are the Dangerous Side Effects of Drug Overdose?

We can help you find local opiate addiction treatment, call 800-429-5210 for a free referral.
Who Answers?

An overdose is one of the worst dangers of drug use, abuse, and addiction. Most drug overdoses are the result of taking too much of the drug or mixing the drug with alcohol or other drugs.

Although many of these side effects are not dangerous by themselves, when combined they become life threatening. The dangerous side effects of a drug overdose depend on the class of drug. The major drug classes are:

Each of these classes represents a different category of a commonly abused drug. The side effects of a drug overdose are one of the reasons to seek treatment early. To find the right treatment center for you, call 800-429-5210 (Who Answers?).

Opiates—Including Hydrocodone, Oxycodone, and Other Narcotics

Opiates are the class of drug that most causes overdose. According to the Centers for Disease Control, opiates killed more than 28,000 people in 2014. The dangerous side effects of an opiate overdose are:

  • Difficulty or stopped breathing
  • Stomach cramping
  • Constipation resulting in bowel death
  • Extremely low blood pressure
  • Thready or irregular heart beat
  • Bluish tinge to mouth or fingernails (sign of oxygen deprivation)
  • Unconsciousness
  • Coma
  • Death

Each of these side effects varies in severity depending on the opiate. The stronger the opiate and the longer you have been taking it, the more severe the reaction and more likely that you will exhibit dangerous symptoms.

Stimulant Overdose—Including Methamphetamines, Amphetamines, and Cocaine

According to the National Library of Medicine, the dangerous side effects of a stimulant overdose are:

  • Chest pain
  • Coma
  • Cardiac arrest
  • Irregular heart beat
  • Extremely high body temperature
  • Difficulty or stopped breathing
  • Paranoia
  • Seizures
  • Delusional behavior
  • Death

Stimulant overdoses are very dangerous because they happen very quickly.

Alcohol

Alcohol overdose is extremely dangerous. Often called alcohol poisoning, it affects hundreds of people every day. Alcohol overdose occurs when there is so much alcohol in the blood that the basic functions of the body begin to shut down. The dangers of an alcohol overdose are:

 

  • Slowed or shallow breathing
  • Decreased heart rate
  • Unconsciousness
  • Vomiting
  • Seizures
  • A loss of gag reflex, which allows aspiration of vomit into the lungs
  • Low body temperature
  • Coma
  • Death

It is possible to be unconscious when these symptoms occur.

Sedatives and Hypnotics

Most sedatives and hypnotics are relatively safe when used as prescribed. Unfortunately, it is easy to take too many of them or mix them with alcohol or other drugs, which results in an overdose. The dangerous side effects of overdose are:

  • Confusion
  • Unresponsiveness
  • Altered mental state
  • Hallucinations
  • Respiratory depression and failure
  • Amnesia
  • Coma
  • Death

Most of the symptoms of sedative and hypnotic overdose are not dangerous until they are combined with some of the others.

The best way to avoid the dangerous side effects of drug overdose is to seek treatment for addiction and drug abuse. To find treatment, all you need to do is call 800-429-5210 (Who Answers?). We can help.

5 Things that Contribute to Opioid Overdose

Where do calls go?

Calls to numbers on a specific treatment center listing will be routed to that treatment center. Additional calls will also be forwarded and returned by one of our treatment partners below.

Calls to any general helpline (non-facility specific 1-8XX numbers) for your visit will be answered by one of our treatment partners, a paid advertiser on Opium.org.

All calls are private and confidential.

I NEED TO TALK TO SOMEONE NOWI NEED TO TALK TO SOMEONE NOW800-429-5210
Who Answers?

Pin It on Pinterest

Shares